| Model Number |
N/A |
| Medical Device Problem Code |
Material Rupture (1546)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
08/17/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
This device is available for analysis but has not yet been received.A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.Additional information is pending and will be submitted within 30 days upon receipt.
Event or Problem Description
During a percutaneous transluminal angioplasty (pta, the proximal tip of a 5mm x 25cm x 150cm saber pta balloon catheter leaked during inflation and the balloon burst after a maximum inflation was 8 atmospheres (atm).The procedure was successfully completed by using another balloon.The 60% occluded lesion in the was moderately calcified with no vessel tortuosity.The access site was the femoral artery.The procedure being performed was a femoral artery stenosis opening.There was no difficulty removing the product from the forming tube, no difficulty removing the protective sheath from the needle and no difficulty removing any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device prepped normally.The contrast used was by ge with a merit inflation device, at a 1:1 contrast to saline ratio.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter was never in an acute bend.It was the first time the balloon was inserted in the patient and inflated.The device was easily removed and was intact upon removal.
Additional Manufacturer Narrative
The device was returned and section d10 was updated accordingly.The completed engineering report will be submitted within 30 days upon receipt.
Additional Manufacturer Narrative
During a percutaneous transluminal angioplasty (pta), the proximal tip of a 5mm x 25cm x 150cm saber pta balloon catheter leaked during inflation and the balloon burst after a maximum inflation was eight atmospheres (atm).The procedure was successfully completed by using another balloon.The 60% occluded lesion in the was moderately calcified with no vessel tortuosity.The access site was the femoral artery.The procedure being performed was a femoral artery stenosis opening.There was no difficulty removing the product from the forming tube, no difficulty removing the protective sheath from the needle and no difficulty removing any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device prepped normally.Non-cordis contrast and inflation device were used, contrast to saline ratio was 1:1.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter was never in an acute bend.It was the first time the balloon was inserted in the patient and inflated.The device was easily removed and was intact upon removal.The product was returned for analysis.A non-sterile saber 5mm x 25cm 150 balloon catheter was received for analysis coiled inside a plastic bag.Per visual analysis, the balloon had been previously inflated.No anomalies could be observed at the naked eye.Functional testing was performed on the unit.A syringe filled with water was attached to the inflation lumen and pressure was applied.However, a leakage was observed at the distal area of the saber balloon.Sem analysis was performed on the balloon to identify the possible root cause of the leakage noted.Results showed that the balloon leakage was caused by a rupture on the balloon surface.The external surface of the balloon presented evidence of micro-tears and scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.Likely, the same factors that caused the observed micro-tears and scratch marks on the balloon outer surface may have led to the rupture condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.It appears the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were found during the analysis.A product history record (phr) review of lot 82180098 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst¿ was confirmed via device analysis.A leakage was confirmed through analysis of the returned device as a rupture was noted on the balloon surface.The outer surface of the balloon presented evidence of micro-tears and scratch marks.The vessel was described as moderately calcified, it is likely these characteristics may have contributed to the reported event as evidenced by device analysis.The balloon material near the rupture, appears to have been torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.According to the warnings in the safety information in the instructions for use ¿the balloon dimensions are printed on the product label.The compliance table incorporated with the product shows how balloon diameter increases as pressure increases.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over-pressurization.Pressure in excess of the rated burst pressure can cause balloon rupture and potential inability to withdraw the catheter through the introducer sheath.Balloon rupture can cause vessel damage and the need for additional intervention.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.